North Dakota, 2007

Blizzard in North Dakota, March 2, 2007

March 2, 2007 · NWS BIS · 18 events in 18 counties and zones

The winter storm system that brought heavy snow to West and Central North Dakota Wednesday February 28th (See Storm Data entries for February) through early Thursday March 1st, intensified as it moved towards and into Wisconsin later Thursday and Friday March 2nd. In addition to additional light snow accumulations (1 to 3 inches), strong northwest winds developed early Friday morning, and…

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
$15,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

The winter storm system that brought heavy snow to West and Central North Dakota Wednesday February 28th (See Storm Data entries for February) through early Thursday March 1st, intensified as it moved towards and into Wisconsin later Thursday and Friday March 2nd. In addition to additional light snow accumulations (1 to 3 inches), strong northwest winds developed early Friday morning, and continued into Friday evening. |Winds of 30 to 45 mph were recorded across central North Dakota for much of Friday. These winds, in combination with recent snowfall of 5 to 12 inches, created widespread areas of significant blowing and drifting snow with near zero visibilities. Conditions were much worse in the open country than they were within urban areas, as numerous rural roadways became impassable due to large snow drifts. As a result, no travel was advised for much of central North Dakota, along with several highways being closed including Interstate 94 from Bismarck to Fargo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 2, 3:01 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 2, 3:01 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
301 AM CST FRI MAR 2 2007

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL FOCUS ON
BLIZZARD CONDITIONS DEVELOPING ACROSS MUCH OF THE FORECAST AREA
LATER THIS MORNING AND AFTERNOON...CONTINUING INTO THE EARLY
EVENING. HAVE USED A BLEND OF THE LATEST GFS AND NAM MODEL SOLUTIONS
AS THEY AGREE WELL WITH EACHOTHER ON MAIN FEATURES AND THE IMPORTANT
DETAILS.

CURRENTLY...THE MAIN STORM CENTER IS CENTERED OVER SOUTHWEST
WISCONSIN...WHILE AN INVERTED TROUGH EXTENDS NORTHWEST ACROSS THE
NORTHERN PLAINS. IN RESPONSE...A LARGE AREA OF LIGHT SNOW SHOWERS IS
PUSHING WEST ACROSS EASTERN AND CENTRAL NORTH DAKOTA AS THE TROUGH
ROTATES THROUGH THE REGION. WINDS ATTM ARE 15 TO 25 MPH...BUT ENOUGH
TO BLOW AND DRIFT THE RECENT SNOWFALL SOME AS THE SNOW IS VERY LIGHT
IN WEIGHT.

FOR TODAY...SNOW SHOWERS WILL CONTINUE TO SWING ACROSS CENTRAL AND
WESTERN NORTH DAKOTA THIS MORNING...GRADUALLY DISSIPATING IN AERIAL
COVERAGE NORTH TO SOUTH THIS AFTERNOON AS SURFACE AND MID LEVEL
DYNAMICS PUSH MORE INTO SOUTH DAKOTA. OVERALL NOT EXPECTING MUCH
ACCUMULATIONS...MAYBE AT MOST A COUPLE OF INCHES SCATTERED ABOUT.

THE MAIN CONCERNS TODAY ARE STRONG NORTH-NORTHWESTERLY WINDS
DEVELOPING LATER THIS MORNING AND AFTERNOON WITH WIDESPREAD AREAS OF
BLOWING AND DRIFTING SNOW...PERSISTING INTO THE EARLY EVENING HOURS.
BOTH THE GFS AND NAM MODEL SOUNDINGS INDICATING AROUND 30 KNOTS
SUSTAINED WITH GUSTS APPROACHING AND IN SOME PLACES EXCEEDING 40
KTS. MOS GUIDANCE IS INDICATING THESE STRONG WINDS WILL BE
PROLONGED...LASTING FROM 12Z THIS MORNING...TO AT LEAST 03Z THIS
EVENING WHEN THE PRESSURE GRADIENT STARTS TO WEAKEN AND GUSTY WINDS
ALOFT NO LONGER MIX DOWN TOWARDS THE SURFACE. GROUND BLIZZARD
CONDITIONS ARE THUS LIKELY TO DEVELOP AS THESE WINDS IN COMBINATION
WITH RECENT SNOWFALL OF 4 TO 12 INCHES WILL CREATE VERY DANGEROUS
WHITEOUT CONDITIONS...ESPECIALLY IN THE OPEN COUNTRY. IN
TOWN...THE SEVERITY OF BLOWING AND DRIFTING SNOW MAY NOT REACH
BLIZZARD CRITERIA...BUT THIS WILL BE VERY DECEIVING AS RURAL AREAS
WILL SEE NEAR ZERO VISIBILITIES AND NUMEROUS SNOW COVERED
ROADWAYS. THE LIGHTNESS IN WEIGHT OF THE RECENT SNOW WILL INCREASE
THE LIKELIHOOD OF THIS SCENARIO...WITH ALREADY SOME DECENT BLOWING
AND DRIFTING OCCURRING ATTM HERE IN BISMARCK WITH WINDS ONLY 15 TO
20 MPH.

HAVE THUS DECIDED TO UPGRADE THE WINTER STORM WARNING VALID TODAY TO
A BLIZZARD WARNING...ALSO ADDING EMMONS...BURLEIGH...AND MCLEAN
COUNTIES AND EXTENDING THE END TIME TO 03Z TONIGHT. WILL ALSO
CONVERT THE SNOW AND BLOWING SNOW ADVISORY ACROSS THE WEST TO A
BLOWING SNOW ADVISORY AS NOT EXPECTING MUCH AS FAR AS NEW SNOW
ACCUMULATIONS...BUT WILL WORD IN NEAR BLIZZARD CONDITIONS. WINDS
LOOK TO BE STRONGEST IN SOUTHWEST NORTH DAKOTA...BUT SNOW DEPTHS ARE
ONLY AROUND A COUPLE OF INCHES SO THINK NEAR BLIZZARD WORDING WILL
SUFFICE. ACROSS NORTHWEST ND...NOT EXPECTING WINDS TO BECOME AS
STRONG AS ACROSS THE CENTRAL...SO THINK THE BLOWING SNOW ADVISORY
WILL BE BETTER HERE AS WELL. IF CONDITIONS WORSEN ACROSS THE WESTERN
COUNTIES...THE DAY CREW MAY NEED TO UPGRADE.

THE REST OF THE SHORT TERM WILL SEE SNOW ENDING TONIGHT...WITH DRY
WEATHER ANTICIPATED OVER THE WEEKEND AS UPPER LEVEL RIDGING MOVES
EAST TOWARDS THE PLAINS. A CLIPPER SYSTEM SLIDES ACROSS SOUTHERN
CANADA OVER THE RIDGE ON SUNDAY...BUT BEST CHANCES OF PRECIP LOOK TO
REMAIN NORTH INTO CANADA AT THIS TIME.  TEMPERATURES WILL BE BELOW
SEASONAL TODAY...WARMING TO NEAR TO SLIGHTLY ABOVE SEASONAL FOR
SUNDAY AS WAA PUSHES WEST TO EAST ACROSS THE STATE.

.LONG TERM...MONDAY THROUGH WEDNESDAY NIGHT
EXTENDED WEATHER PATTERN CONTINUES TO BE DOMINATED BY THE GULF OF
ALASKA LOW AND H5 RIDGE OVER THE NORTHWEST US. MILD WEATHER SHOULD
BE THE RESULT AS MODIFIED PACIFIC AIR PUSHES EAST THROUGH THE
NORTHERN PLAINS. PREVIOUS FORECASTS HAD LIGHT SNOW ON MONDAY AND
MONDAY NIGHT AS A WEAK TROUGH AND WARM FRONT PUSHED EAST ACROSS
MONTANA AND THE DAKOTAS. ALTHOUGH THIS SCENARIO STILL LOOKS GOOD...
MODELS NOW PULL LESS COLD AIR EAST OF THE WARM FRONTAL BOUNDARY IN
THE DAKOTAS. THIS WILL RESULT IN A WEAK FRONTAL BOUNDARY BUT STILL
POTENTIAL FOR LIFT. WILL LEAVE SLIGHT CHANCE OF SNOW IN FOR NOW.
BEST TIMING FOR DOWNSLOPE/MIXING WARMUP WILL BE WEDNESDAY. HIGHS MAY
APPROACH 50 ACROSS PORTIONS OF THE SOUTHWEST AS COLD FRONT
APPROACHES. MOISTURE LIMITED SO WILL LEAVE WED DRY FOR NOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
BLOWING SNOW ADVISORY UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR
NDZ001-002-009-010-017>020-031>034-040>045.

BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR NDZ003>005-
011>013-021>023-025-035>037-046>048-050-051.

&&

NH/WAA
Hazardous weather outlook, Mar 2, 4:58 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
458 AM CST FRI MAR 2 2007

NDZ001-002-009-010-017>020-031>034-040>045-031100-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-
458 AM CST FRI MAR 2 2007 /358 AM MST FRI MAR 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS OF 30 TO 45 MPH WILL DEVELOP LATER THIS
MORNING AND AFTERNOON...AND CONTINUE INTO EARLY THIS EVENING.
NEAR GROUND BLIZZARD CONDITIONS ARE LIKELY TO DEVELOP AS THESE
WINDS IN COMBINATION WITH RECENT SNOWFALL OF 2 TO 7 INCHES...WILL
CREATE AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY IN THE
OPEN COUNTRY. LOW VISIBILITIES AND SNOW DRIFTING ONTO ROADWAYS
CAN BE EXPECTED. TRAVEL WILL BE HAZARDOUS.

CONDITIONS WILL IMPROVE THROUGHOUT TONIGHT AS THE WINDS DIMINISH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-031100-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN-
WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
458 AM CST FRI MAR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS OF 30 TO 45 MPH WILL DEVELOP THIS MORNING
AND AFTERNOON...AND CONTINUE INTO EARLY THIS EVENING. GROUND
BLIZZARD CONDITIONS ARE LIKELY TO DEVELOP AS THESE WINDS IN
COMBINATION WITH RECENT SNOWFALL OF 4 TO 12 INCHES...WILL CREATE
AREAS OF SIGNIFICANT BLOWING AND DRIFTING SNOW...ESPECIALLY IN THE
OPEN COUNTRY. VISIBILITIES NEAR ZERO AND NUMEROUS SNOW COVERED
ROADWAYS CAN BE EXPECTED. TRAVEL WILL BE DANGEROUS.

CONDITIONS WILL IMPROVE THROUGHOUT TONIGHT AS THE WINDS DIMINISH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 blizzard. Local standard time, as filed.

Blizzard, McLean

When
March 2, 6:00 AM CST to 9:00 PM CST
Where
McLean forecast zone
Reported by
ASOS

Strong northwest winds sustained at 35 mph with gusts in excess of 40 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover. State Highway 200A north of Washburn was closed.

Blizzard, Sheridan

When
March 2, 6:00 AM CST to 9:00 PM CST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Strong northwest winds sustained at 35 mph with gusts in excess of 40 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover. No travel was advised for portions of Sheridan County.

Blizzard, Wells

When
March 2, 6:00 AM CST to 9:00 PM CST
Where
Wells forecast zone
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Strong northwest winds with gusts in excess of 35 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover. No travel was advised for most of Wells County.

Blizzard, Foster

When
March 2, 6:00 AM CST to 9:00 PM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Strong northwest winds with gusts in excess of 35 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover. No travel was advised for all of Foster County.

Blizzard, Burleigh

When
March 2, 6:00 AM CST to 9:00 PM CST
Where
Burleigh forecast zone
Reported by
ASOS
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Strong northwest winds with gusts in excess of 40 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover. No travel was advised for most of Burleigh County, along with Interstate 94 being closed from Bismarck to Fargo.

Blizzard, Kidder

When
March 2, 6:00 AM CST to 9:00 PM CST
Where
Kidder forecast zone
Reported by
Trained Spotter
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Strong northwest winds with gusts in excess of 40 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover. No travel was advised for all of Kidder County, along with Interstate 94 being closed from Bismarck to Fargo.

Blizzard, Stutsman

When
March 2, 6:00 AM CST to 9:00 PM CST
Where
Stutsman forecast zone
Reported by
Trained Spotter
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Strong northwest winds with gusts in excess of 35 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover. No travel was advised for all of Stutsman County, along with Interstate 94 being closed from Bismarck to Fargo.

Blizzard, Emmons

When
March 2, 6:00 AM CST to 9:00 PM CST
Where
Emmons forecast zone
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Strong northwest winds with gusts in excess of 40 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover. No travel was advised for all of Emmons County, along with State Highway 13 being closed from Linton and east.

Blizzard, McIntosh

When
March 2, 6:00 AM CST to 9:00 PM CST
Where
McIntosh forecast zone
Reported by
Trained Spotter
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Strong northwest winds with gusts up to 45 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover. No travel was advised for all of McIntosh County, along with State Highway 13 being closed from Linton and east.

Blizzard, Logan

When
March 2, 6:00 AM CST to 9:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Strong northwest winds with gusts in excess of 40 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover. No travel was advised for all of Logan County.

Blizzard, La Moure

When
March 2, 6:00 AM CST to 9:00 PM CST
Where
La Moure forecast zone
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Strong northwest winds with gusts in excess of 40 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover. No travel was advised for all of La Moure County.

Blizzard, Dickey

When
March 2, 6:00 AM CST to 9:00 PM CST
Where
Dickey forecast zone
Reported by
Mesonet
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Strong northwest winds with gusts in excess of 40 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover. No travel was advised for all of Dickey County.

Blizzard, Renville

When
March 2, 9:00 AM CST to 3:00 PM CST
Where
Renville forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 3 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Strong northwest winds with gusts in excess of 35 mph, reduced visibilities in blowing snow to 1/4 mile or less, and created treacherous road conditions with ice and snow cover. Two (2) indirect fatalities and three (3) indirect injuries in a car accident due to icy roads near the Glenburn/Lansford area.

Blizzard, Bottineau

When
March 2, 9:00 AM CST to 3:00 PM CST
Where
Bottineau forecast zone
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Strong northwest winds with gusts in excess of 35 mph, reduced visibilities in blowing snow to 1/4 mile or less, and created treacherous road conditions with ice and snow cover. No travel was advised for much of Bottineau County, along with State Highway 43 closed.

Blizzard, Rolette

When
March 2, 9:00 AM CST to 3:00 PM CST
Where
Rolette forecast zone
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Strong northwest winds with gusts in excess of 35 mph, reduced visibilities in blowing snow to 1/4 mile or less, and created treacherous road conditions with ice and snow cover. No travel was advised for all of Rolette County, along with State Highway 43 closed.

Blizzard, Ward

When
March 2, 9:00 AM CST to 3:00 PM CST
Where
Ward forecast zone
Reported by
Mesonet

Strong northwest winds with gusts in excess of 35 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover.

Blizzard, McHenry

When
March 2, 9:00 AM CST to 3:00 PM CST
Where
McHenry forecast zone
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Strong northwest winds with gusts in excess of 35 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover.

Blizzard, Pierce

When
March 2, 9:00 AM CST to 3:00 PM CST
Where
Pierce forecast zone
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Strong northwest winds with gusts in excess of 35 mph, reduced visibilities in blowing snow to 1/4 mile or less at times, and created treacherous road conditions with ice and snow cover. No travel was advised for most of Pierce County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Renville2007-03-0216FemaleVehicle/Towed TrailerIndirect
Blizzard, Renville2007-03-02Vehicle/Towed TrailerIndirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18179, 18180, 18183, 18184, 19108, 19109, 19110, 19111, 19112, 19113, 19114, 19115, 18152, 18167, 18169, 18172, 18173, 18174.